If your mind is occupied with something absorbing, it is easier to forget about the tinnitus. Work, leisure pursuits and other interests can all help to provide a worthwhile focus. If you don't have a hobby, now might be the time to start something, many people say that painting or writing helps. Bear in mind however, that excessive activity may produce stress, so take time for relaxing activities and social interaction where possible.
Don't give up on things unless you are sure they are having some effect, especially if it's something you enjoy; or you could end up feeling miserable and deprived for no reason. Do not give up several things at once, or you will not know which one was affecting your tinnitus. If you decide to limit these things and fancy the occasional treat, maybe try using the other strategies (such as relaxation) for those times when your tinnitus is a bit louder. For more details, see our information on Food, drink and tinnitus.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.